Colorado, 2013

Drought in Colorado, June 1 to 30, 2013

June 1 to 30, 2013 · NWS GLD · 3 events in 3 counties and zones

Drought conditions continued from May with little overall change. By the end of June, Kit Carson County was ranked as being in D2 (Severe) Drought, with Yuma County in D3 (Extreme) Drought.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Drought conditions continued from May with little overall change. By the end of June, Kit Carson County was ranked as being in D2 (Severe) Drought, with Yuma County in D3 (Extreme) Drought. Cheyenne County continued to be ranked as being in D3-D4 (Extreme to Exceptional) Drought.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 31, 10:14 PM MST, 1 hour 46 minutes earlier.

Area forecast discussion, May 31, 10:14 PM MST, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1114 PM MDT FRI MAY 31 2013

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 152 PM MDT FRI MAY 31 2013

EARLY AFTERNOON WV IMAGERY AND RAP H5 ANALYSIS SHOW LARGE SCALE
TROUGH STILL IN PLACE ACROSS NORTHERN PLAINS WITH CLOSED CENTER
OVER THE EASTERN DAKOTAS. A SERIES OF WEAK VORTICITY MAXIMA ARE
ROTATING AROUND THE WESTERN EXTENT OF THE UPPER LOW PRODUCING
MID-HIGH CLOUDS ACROSS THE PLAINS. OVER THE SOUTHERN PART OF OUR CWA
STEEP LAPSE RATES ALONG A BAROCLINIC ZONE HAS LED TO DEVELOPMENT OF
HIGH BASED SHOWERS/VIRGA. WITH BASES GENERALLY AROUND 12KFT AND A
DEEP DRY LAYER BELOW THIS...IT IS UNLIKELY MUCH MORE THAN A FEW
SPRINKLES WILL REACH THE SURFACE WITH THIS ACTIVITY.

RED FLAG CONDITIONS AND GUSTY WINDS SHOULD CONTINUE THROUGH THE EARLY
EVENING PERIOD ACROSS NW HALF OF THE CWA. LIMITING FACTOR FOR RFW
CONTINUES TO BE FUELS...AND WITHOUT FURTHER INFORMATION IN THIS
REGARD I DECIDED AGAINST EXPANDING CURRENT WARNING. WINDS HAVE
OCCASIONALLY HIT ADVISORY CRITERIA IN THE NW...HOWEVER THESE
CONDITIONS HAVE BEEN SPORADIC...SO IVE LEANED AGAINST ISSUANCE OF
WIND ADVISORY.

TONIGHT A SHORTWAVE TROUGH WILL ROUND THE BASE OF THE LARGE SCALE
UPPER LOW WITH A COLD FRONT DROPPING SOUTH OVER OUR CWA (06 TO 09Z).
WHILE WINDS MAY DECREASE SOME AFTER SUNSET...THE LULL IN WINDS THIS
EVENING WILL BE SHORT LIVED BEFORE NEAR ADVISORY LEVEL WINDS
REDEVELOP AFTER MIDNIGHT AND CONTINUE THROUGH THE DAY SATURDAY
BEHIND THE FROPA. SOME GUIDANCE IS ALSO SHOWING BETTER MID LEVEL
MOISTURE WITH THIS UPPER LEVEL TROUGH ROTATING INTO THE
CWA...HOWEVER THE BEST LIFT IS OUTSIDE OUR CWA...AND MODELS NEVER
INITIATE SHOWERS OVER OUR CWA WITH DRY LOW LEVELS STILL IN PLACE.
OTHER THAN THICKENING CLOUD COVER...I AM NOT EXPECTING ANY PRECIP.

OVERNIGHT LOWS TONIGHT WILL DROP TO THE LOW 40S IN EASTERN COLORADO
TO THE LOW 50S IN NORTH CENTRAL KANSAS. CONSIDERING THE COOL NATURE
OF THE AIR MASS WE WOULD BE LOOKING AT MUCH COLDER TEMPS IF IT WASNT
FOR CLOUD COVER AND WINDS OVERNIGHT. HIGHS ON SATURDAY MAY STRUGGLE
TO REACH THE UPPER 60S/70F IF CLOUD COVER FAILS TO CLEAR BY THE
AFTERNOON AS CURRENTLY ADVERTISED.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 152 PM MDT FRI MAY 31 2013

FOR SATURDAY NIGHT THROUGH SUNDAY NIGHT...THE UPPER LEVEL RIDGE WILL
BEGIN TO MOVE OVER THE AREA SATURDAY NIGHT AS A SURFACE HIGH MOVES
INTO THE AREA.  SUNDAY THE SURFACE HIGH WILL SLIDE EAST.  AS IT DOES
SO A TIGHT PRESSURE GRADIENT WILL DEVELOP OVER THE AREA FROM WEST TO
EAST BEHIND THE EXITING SURFACE HIGH.  WINDS WILL BREEZY BUT WILL
DECLINE BEFORE SUNSET AS TEMPERATURES COOL.  SUNDAY EVENING AS THE UPPER
LEVEL RIDGE AXIS MOVES EAST OF THE AREA A SHORT WAVE TROUGH WILL
MOVE ACROSS THE AREA.  POINT SOUNDINGS SHOW A VERY SMALL AMOUNT OF
ELEVATED INSTABILITY OVER THE SOUTHWEST PART OF THE AREA AS THE
SHORT WAVE MOVES THROUGH.  AT THIS TIME WILL KEEP THE FORECAST DRY DUE
TO LOW CONFIDENCE THAT ANY STORMS WILL DEVELOP GIVEN THE ELEVATED
CAPE IS LESS THAN 200 J/KG...AND THE DEEP DRY LAYER EXTENDING UP TO
600MB OR SO WHICH WILL CAUSE ANY LIGHT RAIN THAT MAY DEVELOP TO
EVAPORATE.

MONDAY THROUGH FRIDAY AN UPPER LEVEL TROUGH WILL MOVE ACROSS THE
NORTHERN PLAINS.  MODELS HAVE SHIFTED THE TRACK OF THE TROUGH
SLIGHTLY NORTH...BUT OVERALL THIS SEEMS TO HAVE LITTLE EFFECT ON
PRECIP. CHANCES FOR THE PERIOD.  NUMEROUS SHORT WAVE TROUGHS THAT
EXTEND FROM THE MAIN FEATURE MOVE OVER THE AREA TROUGH THE PERIOD AS
THE TROUGH SLOWLY MOVES EAST OVER THE NORTHERN PLAINS.  WITH EACH
SHORT WAVE TROUGH MOVING THROUGH THE AREA PRECIP. CHANCES WILL
RETURN.

TEMPERATURES FOR THE PERIOD WILL START OUT 10 DEGREES ABOVE NORMAL
MONDAY THEN COOL TO NEAR NORMAL TUESDAY THROUGH FRIDAY AS A COLD
FRONT MOVES THROUGH THE AREA SOMETIME ON TUESDAY.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SATURDAY NIGHT)
ISSUED AT 1112 PM MDT FRI MAY 31 2013

COLD FRONT WILL CONTINUE TO MOVE THROUGH THE REGION OVERNIGHT WITH
GUSTY NORTHWEST WINDS BEHIND IT. WINDS WILL INCREASE A BIT AFTER
SUNRISE WITH MIXING AND CONTINUE TO BE WINDY THROUGH SUNSET
SATURDAY. THERE WILL BE OCCASIONAL MID AND HIGH CLOUDINESS THROUGH
THE PERIOD.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...DR
LONG TERM...JTL
AVIATION...024
Hazardous weather outlook, May 31, 9:15 AM MST, 14 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1015 AM MDT FRI MAY 31 2013

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-011400-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1015 AM MDT FRI MAY 31 2013 /1115 AM CDT FRI MAY 31 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE COMBINATION OF MINIMUM RELATIVE HUMIDITY AROUND 15 PERCENT
AND NORTHWEST WINDS GUSTING AROUND 40 MPH WILL CREATE CRITICAL
FIRE WEATHER CONDITIONS FOR ALL OF FAR EASTERN COLORADO AS WELL AS
SHERMAN AND WALLACE COUNTIES OF KANSAS. FOR THE REMAINDER OF THE
TRI-STATE AREA MINIMUM RELATIVE HUMIDITY OF 10 TO 25 PERCENT AND
NORTHWEST WINDS GUSTING 25 TO 40 MPH WILL BE COMMON.
HOWEVER...RECENT RAINFALL IN THESE AREAS SHOULD BE ENOUGH TO
PREVENT EXPLOSIVE FIRE GROWTH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, Cheyenne County

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Cheyenne County forecast zone
Reported by
Official NWS Observations
Coordinates
38.828, -102.603 (the zone’s center; the record gives no point)

Drought, Kit Carson County

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Kit Carson County forecast zone
Reported by
Official NWS Observations
Coordinates
39.305, -102.603 (the zone’s center; the record gives no point)

Drought, Yuma County

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Yuma County forecast zone
Reported by
Official NWS Observations
Coordinates
40.003, -102.424 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2013Every state in 2013This day in weather historyWarnings in Colorado, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 454228, 454229, 454230.